Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 69, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 6, 2006, 6:57 PM CDT for Pottawatomie County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 6, 2006, 6:57 PM CDT (23:57 UTC)
- Expired
- Apr 6, 2006, 7:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 7:05 PM CDT | TSTM WND GST 70 | Havensville, KS | ALSO PEA SIZE HAIL COVERING THE GROUND JUST WEST OF HAVENSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 12:43 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 12.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -492 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 387 m²/s²
- 0-3 km storm-relative helicity
- 398 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 062358
SVRTOP
KSC149-070030-
/O.NEW.KTOP.SV.W.0069.060406T2357Z-060407T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT THU APR 6 2006
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS
* UNTIL 730 PM CDT
* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16
MILES SOUTHWEST OF HAVENSVILLE...OR ABOUT 21 MILES EAST OF
MANHATTAN...MOVING NORTH AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
ONAGA...
HAVENSVILLE...
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3950 9604 3948 9604 3937 9607 3933 9608
3923 9613 3925 9627 3954 9611 3956 9609
3956 9603
$$2 follow-up statements
000
WWUS53 KTOP 070011
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
710 PM CDT THU APR 6 2006
KSC149-070030-
/O.CON.KTOP.SV.W.0069.000000T0000Z-060407T0030Z/
POTTAWATOMIE-
710 PM CDT THU APR 6 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN POTTAWATOMIE COUNTY...
AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR HAVENSVILLE...OR ABOUT 33 MILES NORTHEAST OF
MANHATTAN...MOVING NORTH AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
HAVENSVILLE...ONAGA...RURAL PORTIONS OF EASTERN POTTAWATOMIE COUNTY.
AT 705 PM...TRAINED WEATHER SPOTTERS REPORTED 70 MPH WINDS NEAR
HAVENSVILLE.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3950 9604 3948 9604 3937 9606 3933 9608
3928 9617 3937 9622 3954 9617 3955 9615
3956 9603
$$000
WWUS53 KTOP 070027
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
727 PM CDT THU APR 6 2006
KSC149-070037-
/O.EXP.KTOP.SV.W.0069.000000T0000Z-060407T0030Z/
POTTAWATOMIE-
727 PM CDT THU APR 6 2006
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN POTTAWATOMIE COUNTY
EXPIRES AT 730 PM CDT...
AT 727 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE
AREA...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3950 9604 3948 9604 3937 9606 3933 9608
3928 9617 3937 9622 3954 9617 3955 9615
3956 9603
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:06 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Apr 6, 3:06 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 306 PM CDT THU APR 6 2006 .DISCUSSION... STILL ON TRACK FOR SEVERE WEATHER TODAY. SKIES HAVE CLEARED OVER THE CWA...AND UPPER LOW IS SLOWLY PROGRESSING EASTWARD OUT OF SOUTHEASTERN COLORADO...BOTH OF WHICH ARE DESTABILIZING THE ATMOSPHERE OVER THE AREA. INITIAL SURFACE LOW THIS AFTERNOON IS IN CENTRAL NEBRASKA...HOWEVER PRESSURE FALLS INDICATE SECONDARY SURFACE LOW DEVELOPING FARTHER SOUTH ALONG THE SURFACE TROF IN SOUTH CENTRAL KANSAS. UPPER JET STARTING ITS PROGRESSION EASTWARD INTO OK ATTM. UPPER JET SLIDES EASTWARD IN CONCERT WITH DRYLINE...AND WILL AID IN INITIATION AND STRENGTH OF STORMS DEVELOPING OVER THE NEXT FEW HOURS AND CONTINUING INTO THE EVENING AS THE ENTIRE SYSTEM MOVES EAST. WITH INSTABILITY INTO THE 1-2.5K RANGE...AND 0-6KM BULK SHEAR 40-60KTS...SURFACE BASED STORMS WHICH INITIATE SHOULD HAVE NO PROBLEM BECOMING SEVERE QUICKLY. ANOTHER CONCERN WILL BE STORMS WHICH DO DEVELOP ON THE NOSE OF THE UPPER JET SOUTH OF THE AREA...THEN PROPAGATE RAPIDLY NORTHWARD INTO THE AREA WITH STORM MOVEMENT OF 50 KTS OR MORE POSSIBLE...CONSIDERING 500 MB WINDS 50-70KTS. AS PRESSURES DROP ACROSS CENTRAL KANSAS...EXPECT TO SEE SOME BACKING OF THE LOW LEVEL WINDS...WHICH WOULD INCREASE THE TORNADO THREAT. STORMS CURRENTLY DEVELOPING NORTHWEST OF WICHITA...AND WILL INCREASE IN COVERAGE AND INTENSITY ALONG THE DRYLINE...AND PROPAGATE EAST ACROSS NORTHEAST KANSAS INTO THE EVENING HOURS. ISOLATED THUNDERSTORMS MAY ALSO DEVELOP IN THE UNSTABLE AIRMASS AHEAD OF THIS LINE...WHICH WILL ALSO CARRY A WIND...HAIL AND TORNADO THREAT. STAY TUNED TO LOCAL MEDIA AND NOAA WEATHER RADIO FOR DETAILS AS THIS HAZARDOUS WEATHER SITUATION DEVELOPS. COULD HAVE SOME CONCERNS FOR WINDS TOMORROW AS UPPER LOW RETROGRADES NORTHWARD THEN BACK SOUTHWARD INTO THE AREA AND BRINGS IN MID LEVEL WINDS GREATER THAN 40KTS. EASTERN AREAS MAY CATCH A BREAK FROM THE PRECIP EARLY BUT BY DAYS END EXPECT CLOUDY WET AND COOLER CONDITIONS. WITH UPPER LOW IN THE VICINITY...AND INSTABILITY FOR AT LEAST EARLY EVENING HOURS...WILL KEEP MENTION OF PRECIP FOR FRIDAY EVENING...ISOLATED THUNDER NEAR LOW OVER SOUTHEAST CWA STILL POSSIBLE. THINNING CLOUDS AFTER MIDNIGHT WITH MOSTLY CLEAR SKIES ACROSS ALL BUT FAR SOUTHERN PORTIONS OF CWA BY SATURDAY MORNING. COOLER...DRIER AIR FILTERING IN...LOWS FROM AROUND 30 NORTHERN COUNTIES TO MIDDLE 30S EAST CENTRAL COUNTIES. H850 MB TEMPS IN THE SINGLE DIGITS BY 00Z SUN. HIGHS SATURDAY FROM THE MIDDLE 50S NORTHEAST TO UPPER 50S SOUTHWEST COUNTIES. RIDGING ALOFT SATURDAY INTO SUNDAY...FLATTEN SOME BY NORTHERN STREAM SHORTWAVE BUT LITTLE MOISTURE TO WORK WITH HERE. AT THE SURFACE... LEE SIDE TROUGHING TAKING SHAPE...SOUTHERLY WINDS RETURNS TO THE AREA. HOWEVER ANOTHER COOL START SUNDAY MORNING...LOW TO MID 30S EAST TO MID TO UPPER 30S FAR WEST...BEFORE TEMPS REBOUND INTO THE UPPER 60S FOR HIGHS SUNDAY AFTERNOON. SOUTHWEST FLOW ALOFT MONDAY INTO WEDNESDAY POSES SOME PROBLEMS WITH TIMING OF SHORTWAVES ON MODELS. GFS SCENARIO HAS ONE SHORTWAVE PUSHING SOUTH OF SOUTHWEST MONDAY NIGHT INTO TUESDAY AND TAKING DEEPER MOISTURE WITH IT...BUT STILL LAGGING MAIN TROUGH TO THE WEST. LATEST ECMWF NOT AS DISTINCT WITH LEAD SHORTWAVE BUT SLOWER AND STRONGER WITH MAIN SHORTWAVE COMING THROUGH TUESDAY INTO TUESDAY NIGHT. FOR NOW...LEANING TOWARD ECMWF SOLUTION...KEEPING MONDAY DRY WITH HIGHS IN THE MIDDLE 70S. KEPT PRECIPITATION CHANCES MONDAY NIGHT AND WENT MORE WITH CHANCE POPS TUESDAY INTO TUESDAY NIGHT. HIGHS TUESDAY AND WEDNESDAY MAINLY IN THE LOWER 70S WITH LOWS IN THE MIDDLE 50S TUESDAY...UPPER 40 TO LOWER 50S WEDNESDAY MORNING. UPPER RIDGING MOVES IN WEDNESDAY NIGHT INTO THURSDAY. DRY PERIOD. LOWS WEDNESDAY NIGHT UPPER 40S NORTH TO LOWER 50S SOUTH...HIGHS THURSDAY LOWER 70S NORTH TO MIDDLE 70S SOUTH. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && KC/PF
Hazardous weather outlook, Apr 6, 3:53 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 353 PM CDT THU APR 6 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-071100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 353 PM CDT THU APR 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A DRYLINE IN CENTRAL KANSAS. ADDITIONALLY A FEW DISCRETE STORMS COULD DEVELOP AHEAD OF THE DRYLINE. ANY OF THESE STORMS CAN QUICKLY BECOME SEVERE...CAPABLE OF PRODUCING HAIL AS LARGE AS 2 TO 4 INCHES IN DIAMETER...STRONG WINDS 60 TO 80 MPH AND TORNADOES. THESE STORMS ARE EXPECTED TO MOVE INTO PARTS OF NORTHEAST AND EAST CENTRAL KANSAS BY LATE AFTERNOON AND CONTINUE INTO THE EVENING HOURS. PERSONS SHOULD BE REVIEWING PREPAREDNESS REQUIREMENTS...KNOW WHERE TO TAKE SHELTER AS THIS IS A HIGHLY DANGEROUS SITUATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL AND PARTS OF NORTHEAST KANSAS DURING THE DAY FRIDAY. A FEW OF THESE STORMS COULD PRODUCE HAIL. MORE THUNDERSTORMS ARE POSSIBLE FOR MUCH OF THE AREA FROM MONDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED. PREPARATIONS SHOULD MADE NOW FOR WIDESPREAD SEVERE WEATHER ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS FOR THE REMAINDER OF THE AFTERNOON AND THIS EVENING.
In the hours before
Special weather statement, Apr 6, 6:13 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 613 PM CDT THU APR 6 2006 KSZ011-023-024-038-070000- JACKSON-NEMAHA-POTTAWATOMIE-WABAUNSEE- 613 PM CDT THU APR 6 2006 ...SIGNIFICANT WEATHER ALERT FOR NEMAHA...JACKSON...POTTAWATOMIE AND WABAUNSEE COUNTIES UNTIL 700 PM CDT... AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED 8 MILES SOUTH OF BELVUE...OR ABOUT 20 MILES EAST OF MANHATTAN...MOVING NORTH AT 55 MPH. THE THUNDERSTORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE BELVUE...ST. MARYS... EMMETT...SOLDIER...CORNING...WETMORE AND GOFF. A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
Local storm report, Apr 6, 6:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM TSTM WND GST 2 S EMMETT 39.28N 96.06W
04/06/2006 E60 MPH POTTAWATOMIE KS LAW ENFORCEMENT
&&
JAWLocal storm report, Apr 6, 6:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 7 N EMMETT 39.41N 96.06W
04/06/2006 E1.00 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&
BYRNELocal storm report, Apr 6, 6:47 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
647 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 6 SSW SOLDIER 39.46N 96.01W
04/06/2006 E1.00 INCH JACKSON KS TRAINED SPOTTER
&&
BYRNELocal storm report, Apr 6, 6:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
656 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL MANHATTAN 39.18N 96.57W
04/06/2006 E2.00 INCH RILEY KS TRAINED SPOTTER
&&
BYRNELocal storm report, Apr 6, 6:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM NON-TSTM WND GST MANHATTAN 39.18N 96.57W
04/06/2006 E65 MPH RILEY KS TRAINED SPOTTER
&&
BYRNEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 3:43 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 62 min |
| Apr 6, 3:55 PM CDT | Tornado Warning | TOP | Clay, Dickinson, Ottawa | 50 min |
| Apr 6, 4:17 PM CDT | Tornado Warning | TOP | Clay | 43 min |
| Apr 6, 4:23 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 52 min |
| Apr 6, 4:34 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 41 min |
| Apr 6, 4:45 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 45 min |
| Apr 6, 4:49 PM CDT | Tornado Warning | TOP | Washington | 41 min |
| Apr 6, 4:54 PM CDT | Tornado Warning | TOP | Dickinson, Geary, Morris | 27 min |
| Apr 6, 5:14 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 46 min |
| Apr 6, 5:19 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley, Wabaunsee | 21 min |
| Apr 6, 5:24 PM CDT | Tornado Warning | TOP | Marshall, Washington | 36 min |
| Apr 6, 5:27 PM CDT | Wind Advisory | TOP | Anderson, Brown, Coffey, Douglas, Franklin, Geary and 11 more | 3 hr |
| Apr 6, 5:59 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 61 min |
| Apr 6, 6:32 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.